Georgia, 2005

Lightning Strike in Georgia, February 2, 2005

February 2, 2005 · NWS FFC · 1 event in 1 county or zone

The Fayette County Emergency Management Director reported that lightning struck a home on Mountain View Court, setting the home on fire and causing significant damage to the structure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Fayette County Emergency Management Director reported that lightning struck a home on Mountain View Court, setting the home on fire and causing significant damage to the structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 2, 9:10 PM EST, 10 minutes earlier.

Area forecast discussion, Feb 2, 9:10 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
910 PM EST WED FEB 2 2005

.UPDATED...

QUICK UPDATE TO THE ZONES TO INCLUDE ISOLATED THUNDER OVER THE
WESTERN ZONES. HAVE HAD REPORTS OF SMALL HAIL ASSOCIATED WITH
ELEVATED CONVECTION. ETA SHOWALTER INDEX SHOWS AREA OF ELEVATED
INSTABILITY MOVING INTO GEORGIA AND MAINLY CONFINED TO CENTRAL AND
SOUTHERN PORTIONS OF NORTH GEORGIA.

&&

.SHORT TERM...
BAND OF PRECIPITATION THAT MOVED ACROSS THE AREA THIS MORNING NOW
OVER THE CAROLINAS...WITH MUCH OF THE COUNTY WARNING AREA IN A LULL.
MODELS SIMILAR WITH SHOWING WIDESPREAD PRECIP REDEVELOPING AND
MOVING ACROSS THE AREA TONIGHT AND THURSDAY(ESPECIALLY DURING THE
MORNING) AS SURFACE LOW TRACKS ALONG THE GULF COASTAL STATE INTO
SOUTH GEORGIA...THEN OFF THE CAROLINA COAST BY THE END OF THE DAY
THURSDAY. MODELS CONTINUE TO SHOW THICKNESSES WARMING DURING THE
NIGHT BUT PREFER TO KEEP A MENTION OF SLEET OVER PORTIONS OF
NORTHEAST WHERE THICKNESSES LOWEST. MODELS SHOW PRECIP TAPERING OFF
THURSDAY AFTERNOON BUT COULD SEE LIGHT PRECIP FALL OUT OF
WRAPAROUND...AND WILL CONTINUE CHANCE OF POSSIBLE RAIN/SNOW MIX
MAINLY NORTHEAST SECTIONS THURSDAY NIGHT. WILL END ALL PRECIP BY
FRIDAY AS HIGH PRESSURE BUILDS BACK INTO THE AREA.

.LONG TERM...
HIGH PRESSURE HOLDS ACROSS THE AREA THROUGH THE WEEKEND BUT BEGINS
TO WEAKEN AND SHIFT EAST OF OUR AREA LATE SUNDAY...AS A LOW PRESSURE
SYSTEM APPROACHES FROM THE WEST. EXTENDED PROGS SHOW SOME DEEPER
MOISTURE WORKING INTO MAINLY WEST SECTS SUNDAY NIGHT THEN ACROSS ALL
AREAS MONDAY. CURRENT FORECAST WITH CHANCE POPS STILL LOOK GOOD.
SLOW MOVING COLD FRONT PROGGED TO PUSH THROUGH THE STATE WEDNESDAY
AND WILL NEED TO KEEP LOW POPS IN THE FORECAST THROUGH MID WEEK.

&&

.AVIATION...
CEILINGS AND VISIBILITIES WILL LOWER EVEN FURTHER WITH PRECIP
ACROSS THE AREA TONIGHT. WHEN PRECIP TAPERS OFF TOWARD MORNING...
THE COOL AIRMASS WILL BE SHALLOW. LOOKING AT CEILINGS AROUND 2HND FT
AND VISIBILITIES OF A MILE OR LESS. CONDS SHOULD IMPROVE DURING THE
DAY THURSDAY AS DEVELOPMENT OF COASTAL LOW BRINGS WINDS AROUND TO THE
NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA                    34  45  35  54 / 100  50  10   0
ATHENS                     34  41  32  53 / 100  80  20   0
GAINESVILLE                33  40  33  51 / 100  70  20   0
ROME                       34  44  36  54 / 100  40  10   0
COLUMBUS                   39  50  37  56 /  90  40  10   0
MACON                      39  49  35  56 / 100  70  10   0
&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
Hazardous weather outlook, Feb 2, 6:00 AM EST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EST WED FEB 2 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EST WED FEB 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT...

.SYNOPSIS...
LIGHT TO MODERATE SHOWERS EXPECTED TODAY WITH RAINFALL TOTALS AROUND
AN INCH THROUGH TONIGHT. INSTABILITY INDICES WITH THIS SYSTEM ARE
VERY WEAK ACROSS GEORGIA SO NO THUNDERSTORM ACTIVITY IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF FREEZING RAIN...SLEET OR SNOW THURSDAY MORNINGN
ACROSS NORTHEAST GEORGIA. OTHERWISE...NO HAZARDOUS WEATHER EXPECTED
THROUGH THE PERIOD.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Feb 2, 9:04 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
904 PM EST WED FEB 2 2005

GAZ053-054-030230-

904 PM EST WED FEB 2 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN COWETA AND FAYETTE
COUNTIES UNTIL 930 PM EST...

AT 901 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHARPSBURG...MOVING EAST AT 40 MPH. SMALL
HAIL HAS BEEN REPORTED WITH THIS STORM NEAR NEWNAN.
Special weather statement, Feb 2, 9:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
918 PM EST WED FEB 2 2005

GAZ055-057-030245-

918 PM EST WED FEB 2 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN HENRY AND CLAYTON
COUNTIES UNTIL 945 PM EST...

AT 913 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF LOVEJOY...MOVING EAST AT 45 MPH.
SEVERAL REPORTS FROM COWETA COUNTY HAVE INDICATED SMALL HAIL
COVERING THE GROUND 1 INCH DEEP.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE
THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 945 PM EST.

The radar

The Atlanta radar (KFFC), 9 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fayette

When
February 2, 9:20 PM EST
Where
Fayette County, Peachtree City
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440839.